Maryland, 2017Damaging Winds in Maryland, July 22, 2017
July 22, 2017 · NWS LWX · 29 events in 6 counties and zones
A weak boundary moved into the area, but hot and humid conditions led to moderate to high amounts of instability. An upper-level trough increased winds aloft which caused storms associated with the boundary to become severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 29
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak boundary moved into the area, but hot and humid conditions led to moderate to high amounts of instability. An upper-level trough increased winds aloft which caused storms associated with the boundary to become severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 22, 8:48 AM EST, 3 hours 35 minutes earlier.
Area forecast discussion, Jul 22, 8:48 AM EST, 3 hours 35 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Baltimore MD/Washington DC
948 AM EDT Sat Jul 22 2017
.SYNOPSIS...
High pressure remains off the southeast coast. Multiple upper
level disturbances will be possible through Sunday. An upper
level trough of low pressure will move over the northeastern US
early in the week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Complex weather situation for today as MCS and MCV continue to
traverse central/eastern OH and approach the Mid-Atlantic. While
the atmosphere out ahead of this feature is currently only
weakly supportive of strengthening (as is evident by weak
CAPE/Shear on 12z IAD and surrounding RAOBs)...additional
heating of a moist atmosphere over the next several hours, through
filtered cloud cover, will allow for at least pockets of
moderate instability by afternoon (MLCAPE near 1000-1500 J/Kg).
This should allow the current line to either strengthen or
foster regeneration of new cells/clusters along its convective
outflow boundaries.
While the entire CWA is in Slight Risk from the SPC...best
overlap of shear/cape continues to align from near or just south
of DC northward to southern PA...which is where the greatest
likelihood of the strongest storms exists (SPC suggests this
area may need to be upgraded to Enhanced if threat becomes more
clear). One limiting factor is the poor mid-/upper-level lapse
rates coupled with relatively weak shear...which could somewhat
limit vertical parcel accelerations...and may keep strongest
winds more isolated-to-widely scattered. Primary severe threat
is pockets of strong-to-damaging wind gusts in forward-propagating
bowing segments. -20C heights near 27 kft suggest it will be
difficult to generate large hail in all but the most vigorous
updrafts.
Precipitable water also surges to AOB 2 inches...which would
allow for some locally heavy rainfall. Storm speeds should keep
hydro threats generally isolated. Bigger threats could develop
if cell training allows for multiple rounds of heavy rainfall
over the same area. This is most likely across N MD...where WPC
has a Slight Risk of Excessive Rainfall.
Heat Advisory also continues along and east of I-95 through
today. Cloud cover may temper warming a bit...keeping most
places just shy of the 105F heat index threshold. Though, multi-
day nature of threat justifies headline even if heat indices
only marginally meet the criteria.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
Storms could be ongoing during the evening then another
overnight with lows in the 70s.
Sunday appears to be shaping up to be another severe convective
day. Models progged a stronger upper level disturbance with
significant height falls for summertime standards. Shear is also
on the increase and many ensemble members show moderate CAPE
and some even high CAPE values over 3500 J/kg. Expect clusters
of storms to move across the area some with damaging winds.
A cold front will approach the region Monday before pushing across
the region Monday night. Showers and thunderstorms will develop
along and ahead of this front. Highs will reach the 90s again.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Noticeable change in the weather will occur following the cold
frontal passage on Monday. High pressure will build into the Great
Lakes behind the front Monday night, and translate eastward into the
northeastern United States on Tuesday. This will lead to cooler and
less humid conditions with developing northerly to easterly flow.
The high will then quickly shift offshore by Wednesday, but
lingering easterly flow should still keep the temperatures pleasant
across much of the area. There could be some scattered
showers/thunderstorms south/west nearest to the old frontal boundary
and across the higher terrain.
By the end of the week, the flow will turn around to the southwest
ahead of an approaching frontal system. Temperatures/moisture will
likely spike back up ahead of the front, and along with that the
chances for showers/thunderstorms.
As far as temperatures, highs Tuesday/Wednesday generally in the
80s, and back to near or slightly above 90F for Thursday/Friday.
&&
.AVIATION /13Z SATURDAY THROUGH WEDNESDAY/...
VFR conditions expected today. Thunderstorms with strong gusty
winds will be possible late this afternoon/early this evening.
Storms will again be possible Sunday.
Predominantly VFR expected Monday night through Wednesday. There may
be some patchy fog/low clouds each morning, but otherwise no
significant aviation weather concerns.
&&
.MARINE...
Winds will be below SCA values today through Sunday. Strong
thunderstorms capable of Special Marine Warnings will be
possible late this afternoon/this evening and again Sunday.
Mainly sub-SCA winds expected Monday night through Wednesday,
generally northerly Monday night, turning easterly by Wednesday.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Heat Advisory until 7 PM EDT this evening for DCZ001.
MD...Heat Advisory until 7 PM EDT this evening for MDZ011-013-014-
016>018-504-506.
VA...Heat Advisory until 7 PM EDT this evening for VAZ052>057.
WV...None.
MARINE...None.
&&
UPDATE...MSE
PRODUCTS...WOODY!/MJMHazardous weather outlook, Jul 22, 7:17 AM EST, 5 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
817 AM EDT Sat Jul 22 2017
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-231230-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
817 AM EDT Sat Jul 22 2017
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Today and Tonight
A heat advisory is in effect for much of the area from noon to 7
pm.
Isolated severe thunderstorms with damaging winds and large hail
are possible today.
Locally heavy rainfall with isolated-to-scattered incidents of
flooding are possible this afternoon and evening.
Scattered thunderstorms capable of producing strong winds are
possible over the waters late this afternoon and this evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Heat indices of 105 degrees are possible Sunday.
Isolated severe thunderstorms with damaging winds and hail are
possible Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible today and Sunday.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-231230-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
817 AM EDT Sat Jul 22 2017
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Today and Tonight
A heat advisory is in effect for some counties immediately west
of I-95 from noon to 7 pm.
Isolated severe thunderstorms with damaging winds and large hail
are possible today.
Locally heavy rainfall with isolated-to-scattered incidents of
flooding are possible this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Heat indices as high as 105 degrees are possible for Piedmont
areas east of the Blue Ridge Sunday. Heat indices of 100 degrees
or higher are possible for lower elevations west of the Blue Ridge
Sunday.
Isolated severe thunderstorms with damaging winds and hail are
possible Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible today and Sunday.
Thunderstorm Wind, Washington
- When
- July 22, 12:23 PM EST
- Where
- Washington County, 0.77 mi ESE of Sandy Hook
- Measured
- 50 kt (58 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Reported by
- 911 Call Center
- Coordinates
- 39.326, -77.707
A tree fell onto a car along Route 340 at Potomac River Crossing. An injury occurred due to the fallen tree.
Thunderstorm Wind, Frederick
- When
- July 22, 12:30 PM EST
- Where
- Frederick County, 0.89 mi SE of Brunswick
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.311, -77.618
A tree was down along the 600 Block of East Potomac Street.
Thunderstorm Wind, Frederick
- When
- July 22, 12:30 PM EST
- Where
- Frederick County, 0.36 mi SE of Brunswick
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.317, -77.625
A tree fell down on East Street.
Thunderstorm Wind, Frederick
- When
- July 22, 12:31 PM EST
- Where
- Frederick County, 0.88 mi ESE of Brunswick
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.315, -77.615
A tree was down along the 100 Block of Gum Spring Road.
Thunderstorm Wind, Frederick
- When
- July 22, 12:31 PM EST
- Where
- Frederick County, 0.42 mi E of Rosemont
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.329, -77.622
A tree was down on power lines near the intersection of Petersville Road and Rosemont Drive.
Thunderstorm Wind, Frederick
- When
- July 22, 12:35 PM EST
- Where
- Frederick County, 1.84 mi WNW of Catoctin
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.328, -77.583
A tree was down near the intersection of Point of Rocks Road and West Boss Arnold Road.
Thunderstorm Wind, Frederick
- When
- July 22, 12:36 PM EST
- Where
- Frederick County, 0.96 mi SSE of Catoctin
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.307, -77.544
A tree was down blocking one lane in the 3600 Block of Point of Rocks Road.
Thunderstorm Wind, Frederick
- When
- July 22, 12:38 PM EST
- Where
- Frederick County, 0.57 mi SE of Catoctin
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.315, -77.542
A tree was down in the roadway along the 2900 Block of Fry Road.
Thunderstorm Wind, Montgomery
- When
- July 22, 12:47 PM EST
- Where
- Montgomery County, 0.38 mi E of Beallsville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 39.179, -77.413
A tree was down near the intersection of Darnestown Road and Beallsville Road.
Thunderstorm Wind, Frederick
- When
- July 22, 12:50 PM EST
- Where
- Frederick County, 1.73 mi E of Park Mills
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.304, -77.388
A tree was down near the intersection of Peters Road and Roderick Road.
Thunderstorm Wind, Montgomery
- When
- July 22, 12:58 PM EST
- Where
- Montgomery County, 1.26 mi WNW of Quince Orchard
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 39.129, -77.271
A downed tree was blocking both directions of travel on Riffleford Road between MD-28 and MD-118.
Thunderstorm Wind, Montgomery
- When
- July 22, 12:59 PM EST
- Where
- Montgomery County, 2.79 mi SSW of Germantown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.141, -77.295
A tree was down blocking the southbound Germantown Road just south of Black Road.
Thunderstorm Wind, Montgomery
- When
- July 22, 1:03 PM EST
- Where
- Montgomery County, 0.92 mi SW of Travilah
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 39.060, -77.281
A tree was down blocking the right side of River Road east of Travilah Road.
Thunderstorm Wind, Montgomery
- When
- July 22, 1:03 PM EST
- Where
- Montgomery County, 0.95 mi WNW of Gaithersburg
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.136, -77.216
A wind gust of 59 mph was reported.
Thunderstorm Wind, Montgomery
- When
- July 22, 1:14 PM EST
- Where
- Montgomery County, 0.42 mi SW of Wheaton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.045, -77.054
A tree was down on a car along Elnora Street between Galt Avenue and Grandview Avenue.
Thunderstorm Wind, Montgomery
- When
- July 22, 1:19 PM EST
- Where
- Montgomery County, 1.47 mi NW of Takoma Park
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.985, -77.019
A tree was down along the 600 Block of Philadelphia Avenue.
Thunderstorm Wind, Montgomery
- When
- July 22, 1:28 PM EST
- Where
- Montgomery County, 0.94 mi N of Takoma Park
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.984, -76.999
A four inch limb was snapped off.
Thunderstorm Wind, Prince George'S
- When
- July 22, 1:30 PM EST
- Where
- Prince George'S County, 1.23 mi ESE of Montpelier
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.060, -76.851
A tree was down blocking Golden Pass Lane.
Thunderstorm Wind, Anne Arundel
- When
- July 22, 1:48 PM EST
- Where
- Anne Arundel County, 0.54 mi WNW of Rutland
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.972, -76.640
A tree was down near the intersection of Rossback Road and Rutland Road.
Thunderstorm Wind, Anne Arundel
- When
- July 22, 1:50 PM EST
- Where
- Anne Arundel County, 0.3 mi S of Harwood
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.866, -76.620
A tree was down near the intersection of Solomons Island Road and Harwood Road.
Thunderstorm Wind, Anne Arundel
- When
- July 22, 1:53 PM EST
- Where
- Anne Arundel County, 0.93 mi NW of Birdsville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.911, -76.580
A tree was down near the intersection of Brick Church Road and Solomons Island Road.
Thunderstorm Wind, Anne Arundel
- When
- July 22, 1:54 PM EST
- Where
- Anne Arundel County, 0.65 mi N of Annapolis Lee Fld Ar
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.959, -76.568
A tree was down along the 2900 Block of Friends Road.
Thunderstorm Wind, Anne Arundel
- When
- July 22, 1:55 PM EST
- Where
- Anne Arundel County, 0.34 mi WSW of South Haven Beach
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- NWS Employee
- Coordinates
- 38.968, -76.586
Several large tree limbs were down along with one large tree in the Southaven neighborhood of Annapolis. A wind gust of 62 mph was also measured.
Thunderstorm Wind, Anne Arundel
- When
- July 22, 1:58 PM EST
- Where
- Anne Arundel County, 0.4 mi NE of Bristol
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.784, -76.665
Two trees were down near the intersection of Southern Maryland Boulevard and Talbot Road.
Thunderstorm Wind, Anne Arundel
- When
- July 22, 1:58 PM EST
- Where
- Anne Arundel County, 1 mi S of Bayside Beach
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.116, -76.449
A tree was down near the intersection of Chesapeake Place and Dock Road.
Thunderstorm Wind, Anne Arundel
- When
- July 22, 2:00 PM EST
- Where
- Anne Arundel County, 0.63 mi ESE of Fair Haven
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.748, -76.559
A tree was down near the intersection of Fairhaven Road and Revell Road.
Thunderstorm Wind, Anne Arundel
- When
- July 22, 2:00 PM EST
- Where
- Anne Arundel County, 0.8 mi WSW of Annapolis
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.966, -76.514
A wind gust of 58 mph was reported.
Thunderstorm Wind, Charles
- When
- July 22, 5:17 PM EST
- Where
- Charles County, 1.52 mi ESE of Beantown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.615, -76.853
A tree was down near the intersection of Poplar Hill Road and Gardiner Road.
Thunderstorm Wind, Charles
- When
- July 22, 5:17 PM EST
- Where
- Charles County, 1.52 mi ESE of Beantown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.615, -76.853
A tree was down near the intersection of Poplar Hill Road and Gardiner Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, July 22, 201710 deaths · 29 injured · 1 event
- Flash Flooding and Damaging Winds in Kentucky, July 22 to 23, 20171 death · $1.0 million · 50 kt wind · 5 events
- Heat in Kentucky, July 22, 20171 death · 1 injured · 1 event
- Flash Flooding and Flooding in Kentucky, July 22 to 23, 2017$2.5 million · 1.25 in hail · 7 events
- Tornado and Flash Flood in Maryland, July 22 to 24, 20171 injured · $10 · EF2 · 9 events
- Damaging Winds and Lightning Strike in Illinois, July 22 to 23, 2017$325,000 · 61 kt wind · 10 events
- Flash Flooding and Flood in Ohio, July 22 to 23, 20171 injured · $252,000 · 6 events
- Damaging Winds in Ohio, July 22, 20171 injured · $203,000 · 50 kt wind · 4 events
- Hail in Kansas, July 22, 2017$200,000 · 1.75 in hail · 4 events
- Tornado and Flash Flooding in Ohio, July 22, 2017$43,000 · EF1 · 11 events
- Damaging Winds and Lightning Strikes in Georgia, July 22 to 23, 2017$143,000 · 50 kt wind · 7 events
- Flash Flooding and Hail in West Virginia, July 22, 2017$55,000 · 1.25 in hail · 26 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713407, 713408, 713409, 713410, 713411, 713412, 713413, 713414, 713415, 713416, 713417, 713418, 713419, 713433, 713420, 713421, 713422, 713423, 713424, 713425, 713426, 713427, 713434, 713428, 713429, 713430, 713435, 713431, 713432.